Tornadoes · United States · Indiana · 2017

EF1 tornado, Sulphur Spgs, Indiana, May 19, 2017

This EF1 tornado ran 0.2 miles across Crawford County on May 19, 2017, touching down at 4:22 PM EDT and reaching 50 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 19, 2017
Touchdown
4:22 PM EDT (20:22 UTC)
Lifted
4:24 PM EDT (20:24 UTC)
On the ground
2 minutes
Path length
0.2 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Crawford County
Touchdown point
38.217, -86.493
Lift-off point
38.220, -86.491
Record number
1705191422-01

The damage survey

7 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An extremely warm, moist, and unstable air mass resided over the lower Ohio Valley during the middle of May. As a series of strong weather systems passed through the region, rounds of strong to severe thunderstorms developed and tracked across southern Indiana. Several inches of rain fell in a very short time resulting in a significant flash flood event for Washington County, Indiana. There were 2 confirmed tornadoes, one in Crawford County and another in Jefferson County, Indiana.

A NWS Storm Survey found all of the damage along Old Union Chapel Rd off of Hwy 62 near T&T Auto. The tornado formed in an open pasture southwest of Chapel Rd. It knocked over several cedar trees and split several sections on some maple trees before striking a barn near the road. Winds in this area were estimated at 80-85 mph. The eastern edge door of the barn was blown out and with significant roof damage above the door. Several pieces of the barn roof along with many pieces of a wood pile next to the barn were thrown 125 yards downwind into the auto body shop vehicle lot area. This smashed out several vehicle windows. Winds here were estimated at 90 mph. A single-wide trailer took roof damage along its entrance. An old RV had its roof removed and large sections of debris was thrown downwind about 100 yards. A bed of a pickup truck, not attached, was picked up and thrown 150 yards down wind into a field. Another RV was tipped over on its side. Winds here estimated at 80-85 mph. The very back of the auto shop had its roof damaged. There were 3 trees knocked down or snapped northeast of the shop and no damage was observed beyond 150 yards northeast of it. Several witnesses observed the tornado, and there is video evidence as well. There were reports of a tornado near the 86 mile marker on I-64, but no damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at May 19, 4:00 PM EDT, 22 minutes earlier.

Area forecast discussion, May 19, 4:00 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
400 PM EDT Fri May 19 2017

.Short Term...(This evening through Saturday night)
Issued at 345 PM EDT Fri May 19 2017

...Strong to Severe Storms Possible This Afternoon and again on
Saturday...

Convection continues to develop across the region this afternoon,
primarily along remnant outflow boundaries and along a sagging
surface cold front across southern Indiana.  Corridor of instability
was noted along either side of the Ohio River.  Current mesoanalysis
suggests 1500-2000 J/KG of CAPE along with sufficient DCAPE.  The
instability decreases along a gradient as one heads into southern
KY.  This is due to a large amount of convective overturning from
the morning MCS activity.  Temperatures were largely in the upper
70s to the lower 80s across southern IN and central Kentucky.  Some
higher readings were noted in far NW KY where skies had remained
mostly sunny and temps were in the mid-upper 80s.

For the remainder of the afternoon, expect convection to continue to
expand in coverage.  Greatest risk of severe weather looks to
remain mainly confined to southern Indiana and far northern KY where
stronger forcing and higher DCAPE values reside.  Scattered strong
to severe convection will be also be possible down in western KY,
west of the I-65 corridor.  Convection along and east of I-65,
especially in southern KY is questionable given the amount of
convective overturning that occurred.  However, with skies clearing
out, some uptick in instability may develop.  Convection is likely
to diminish with the setting sun as nocturnal stabilization of the
PBL takes place.

Most likely we'll see a lull in convection late tonight and into
early morning hours.  However, most of the CAM guidance suggests
that convection will develop late tonight across MO and work into
western KY and southwest IN toward dawn.  Best precipitation chances
look to be well west of I-65 tonight, so plan on keeping low PoPs in
the east with higher PoPs out west.   Another mild night is on tap
with lows in the upper 60s to around 70 in most places.

For Saturday and Saturday night, forecast is rather dependent on
convective evolution late tonight.  Current thinking is convection
that is expected to develop over MO will move northeastward into
southern IL/W KY/SW IN Saturday morning and continue to move off to
the northeast.  Frontal boundary to the north is forecast to lift
back northward as a warm front, so the entire forecast area will
remain in the warm sector.  CAMs suggest some scattered development
throughout the day just given the expected diurnal instability.
However, lack of a forcing mechanism looks to keep any activity
rather scattered.  Any storm will be possible of producing damaging
winds, hail, and torrential rainfall.  Highs will warm into the mid-
upper 80s in most spots.

By Saturday night, surface cold front out to the west will surge
eastward and push a line of strong/severe storms through the region.
The line will be coming into the western parts of the region in the
evening where some residual diurnal instability will remain thus,
highest risk of severe weather will likely remain west of the I-65
corridor.  The storms will sweep eastward overnight with a likely
decrease in intensity as the storms head eastward.  Lows Saturday
night will cool into the mid-upper 60s.

&&

.Long Term...(Sunday through Friday)
Issued at 400 PM EDT Fri May 19 2017

As we head into Sunday, some additional trailing showers and/or
storms will be possible as the surface cold front continues to move
eastward across the forecast area.  Current thinking is that
precipitation will largely end by Sunday afternoon/eve with drier
conditions expected for Monday and into early Tuesday.  Highs Sunday
will be cooler with lower-mid 70s expected and overnight lows in the
lower-mid 50s.  Highs on Monday will warm back in to the lower-mid
70s again.  Lows Monday night should cool back into the lower-mid
50s.

The upper level pattern will deamplify on Tuesday as yet another
deep upper trough axis swings in from the west.  This will bring
another round of showers and storms to the region.  Depending on the
instability and quality of moisture, some of these storms could be
strong to severe as well.  Something to watch over the coming days.
This upper trough axis will shift eastward and attempt to close off.
The trough axis will be overhead on Wednesday, likely resulting in
cloudy/cool/showery conditions across the region.  After highs in
the 70s on Tuesday, temps on Wednesday could struggle to get into
the lower 60s.  The blend has been coming down in recent days, so
even cooler readings will be possible.

The upper trough axis is then forecast to push off to the east with
a more zonal flow pattern developing by late week.   Highs Thu/Fri
will warm back in the upper 60s to the lower 70s. Though the
pattern will likely shift back to a southwesterly flow by late next
weekend with disturbances moving through within the flow. So as of
this writing, the Memorial Holiday weekend may start off dry, but
looks to turn stormy by the later half of the weekend.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Fri May 19 2017

A broken line of thunderstorms has developed along the outflow
boundary of the IL/IN convective complex from this morning. The line
is currently approaching SDF and BWG, extending from central Indiana
through central KY and western TN, eventually curving back into AR.
A shower or storm could result in MVFR/brief IFR impacts at all
three TAF sites this afternoon, mainly after 19z at LEX. Winds be
out of the southwest this afternoon around 10 kts, with occasional
gusts to around 18 kts.

The forecast beyond this afternoon is complex, but the current
thinking is that convection will tend to focus near and north of the
Ohio River. Expect diminishing rain and thunderstorm chances after
00z with the loss of daytime heating. Primarily VFR weather is
expected overnight. However, some light fog will be possible at BWG
early Saturday morning. Surface winds will go light and variable
tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...MJ
Long Term....MJ
Aviation.....EBW
Hazardous weather outlook, May 19, 4:04 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
404 PM EDT Fri May 19 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202015-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
404 PM EDT Fri May 19 2017 /304 PM CDT Fri May 19 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This afternoon and Tonight.

Showers and thunderstorms are expected to move across the outlook
area this evening. Some of the storms could be strong to severe with
damaging winds, torrential rainfall, and large hail being the primary
severe threats. In addition, thunderstorms will likely contain quite
a bit of lightning. Heavy rainfall may lead to some localized
flooding in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous storms are again possible late Saturday into
Saturday night as a cold front approaches. Any severe storm could
produce heavy rainfall, damaging winds, and large hail late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damaging winds or hail today
through Saturday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ

In the hours before

Local storm report, May 19, 3:11 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 NNW WHITE CLOUD       38.26N 86.25W
05/19/2017  E1.25 INCH       HARRISON           IN   COCORAHS

            HAIL NEARLY COVERED GROUND.

&&

CMC
Special weather statement, May 19, 3:11 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
311 PM EDT FRI MAY 19 2017

INZ077-078-091-092-191945-
Washington-Floyd-Clark-Scott-
311 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARK...
NORTHWESTERN FLOYD...SOUTHWESTERN SCOTT AND SOUTHEASTERN WASHINGTON
COUNTIES...

At 311 PM EDT, a strong thunderstorm was located over New Providence
Town, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
New Providence Town, Charlestown, Blue River, Borden, Greenville,
Navilleton, Henryville, Starlight, Carwood and Underwood.

LAT...LON 3847 8562 3835 8602 3838 8604 3842 8603
      3842 8606 3843 8607 3867 8579
TIME...MOT...LOC 1911Z 234DEG 32KT 3844 8596

SCHOETTMER
Special weather statement, May 19, 3:39 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
239 PM CDT FRI MAY 19 2017

KYZ071-072-192015-
Warren-Simpson-
239 PM CDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON AND
SOUTHEASTERN WARREN COUNTIES...

At 239 PM CDT, a strong thunderstorm was located 7 miles southwest of
Three Springs, moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Mount Victor, Woodburn, Matlock, Alvaton, Hillsdale,
Hardcastle, Motley, Greenhill and Drake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3682 8659 3701 8638 3691 8623 3677 8651
TIME...MOT...LOC 1939Z 230DEG 27KT 3682 8651

SCHOETTMER
Special weather statement, May 19, 3:56 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
356 PM EDT FRI MAY 19 2017

INZ077-078-192030-
Washington-Scott-
356 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT AND NORTHERN
WASHINGTON COUNTIES...

At 355 PM EDT, a strong thunderstorm was located 12 miles northwest
of Salem, moving east at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Austin, Little York, Kossuth, Mckinley, Rush Creek Valley,
Plattsburg, Prowsville, Leota and Pumpkin Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3876 8603 3877 8598 3876 8599 3875 8598
      3876 8596 3875 8595 3876 8594 3875 8592
      3875 8590 3873 8589 3873 8587 3878 8581
      3863 8581 3868 8631 3873 8631 3874 8629
      3877 8628 3878 8618 3876 8613 3878 8609
TIME...MOT...LOC 1955Z 270DEG 41KT 3876 8623

SCHOETTMER
Special weather statement, May 19, 4:02 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
402 PM EDT FRI MAY 19 2017

INZ078-079-192030-
Jefferson-Scott-
402 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON AND NORTH
CENTRAL SCOTT COUNTIES...

At 402 PM EDT, a strong thunderstorm was located 10 miles northeast
of Scottsburg, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Smyrna, Dupont, Wakefield, Middlefork, Canaan, Volga,
Manville, Deputy and Belleview.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3879 8524 3874 8575 3882 8577 3882 8574
      3883 8573 3882 8572 3883 8571 3882 8570
      3882 8561 3885 8561 3885 8557 3888 8557
      3888 8554 3890 8554 3891 8552 3891 8529
TIME...MOT...LOC 2002Z 249DEG 40KT 3880 8565

SCHOETTMER
Special weather statement, May 19, 4:14 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
314 PM CDT FRI MAY 19 2017

KYZ024-192045-
Breckinridge-
314 PM CDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRECKINRIDGE COUNTY...

At 313 PM CDT, a strong thunderstorm was located near Hardinsburg,
moving northeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hardinsburg, Webster, Irvington, Garfield, Se Ree, Westview, Buras,
Locust Hill, Graysville and Clifton Mills.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3792 8632 3777 8617 3773 8619 3764 8640
      3780 8652
TIME...MOT...LOC 2013Z 239DEG 15KT 3776 8638

RJS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

8.4 hours before the tornado, 232 km from the path. May 19, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 675 joules per kilogram, CIN -45, lifted condensation level 747 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 138 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
670 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Huntingburg (HNB), 40 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Louisville radar (KLVX), 55 km away, was scanning. The volume nearest the touchdown began at 20:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of May 19, 2017

43 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 191:04 AM CDTEF0Barry, MO0.1100$50,000
May 191:28 AM CDTEF0Taney, MO0.3751$10,000
May 191:30 AM CDTEF1Taney, MO8.7200
May 191:54 AM CDTEF0Greene, MO2.5200$100,000
May 192:00 AM CDTEF0Christian, MO3.0500$100,000
May 192:15 AM CDTEF1Webster, MO2.0300$10,000
May 193:00 AM CDTEF0Wright, MO0.350$5,000
May 193:12 AM CDTEF0Oregon, MO0.8300$50,000
May 194:15 AM CDTEF1Callaway, MO1.650
May 194:23 AM CDTEF0Montgomery, MO4.075
May 192:55 PM CDTEF1McDonald, MO2.010$50,000
May 193:10 PM CDTEF0Newton, MO4.1300$50,000
May 193:23 PM CDTUnratedRunnels, TX0.030
May 193:37 PM CDTEF0Barber, KS0.450
May 193:42 PM CDTEF1Lawrence, MO4.2300$50,000
May 193:53 PM CDTEF0Barber, KS3.0150
May 193:57 PM CDTEF0Lawrence, MO1.0100$5,000
May 194:05 PM CDTEF0Dade, MO0.9100
May 194:11 PM CDTEF0Pratt, KS2.250
May 194:12 PM CDTEF0Dade, MO0.575
May 194:14 PM CDTEF0Pratt, KS4.575
May 194:19 PM CDTEF0Polk, MO0.6100$5,000
May 194:22 PM CDTEF0Kingman, KS0.250
May 194:53 PM CDTEF0Kingman, KS0.350
May 195:10 PM CDTEF0Kingman, KS0.350
May 195:32 PM CDTEF0Reno, KS0.750
May 195:37 PM CDTEF0Reno, KS0.650
May 196:00 PM CDTUnratedArcher, TX0.550
May 196:27 PM CDTEF1Cole, MO0.975
May 197:15 PM CDTEF0Clay, KS0.020
May 197:22 PM CDTUnratedCarter, OK0.250
May 197:24 PM CDTUnratedCarter, OK0.250
May 197:27 PM CDTUnratedColeman, TX0.125
May 197:31 PM CDTUnratedCarter, OK0.250
May 197:47 PM CDTUnratedCarter, OK2.0400
May 197:48 PM CDTEF0Chase, KS0.250
May 198:09 PM CDTEF0Morris, KS0.025
May 198:25 PM CDTEF1Chase, KS0.860
May 198:38 PM CDTEF0Lyon, KS0.025
May 199:32 PM CDTUnratedJohnston, OK1.550
May 199:44 PM CDTUnratedJohnston, OK2.050
May 199:56 PM CDTUnratedJohnston, OK6.050
May 1910:13 PM CDTUnratedCoal, OK3.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.